Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Grand Rapids, MI

March 28, 2003Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 28, 2003, 12:04 PM EST for Allegan County, Ottawa County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2003, 12:04 PM EST (17:04 UTC)
Expired
Mar 28, 2003, 12:45 PM EST
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS53 KGRR 281704
SVRGRR
MIC005-139-281745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1204 PM EST FRI MAR 28 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1245 PM EST

* AT NOON EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 14 MILES WEST OF CASTLE PARK TO 20 MILES
  SOUTHWEST OF GLENN...OR FROM 20 MILES WEST OF HOLLAND TO 15 MILES
  WEST OF SOUTH HAVEN...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   MACATAWA AROUND 1225 PM EST
   PORT SHELDON...SAUGATUCK...GLENN...GANGES AROUND 1230 PM EST
   BEECHWOOD AROUND 1235 PM EST
   OLIVE CENTER...PULLMAN...HOLLAND AROUND 1240 PM EST
   ZEELAND AROUND 1245 PM EST

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4277 8654 4224 8666 4253 8594 4305 8582

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 10:45 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 28, 10:45 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 AM EST FRI MAR 28 2003

WINDS HAVE PICKED UP SOUTH OF THE WARM FRONT THIS MORNING...WITH
MANY AREAS GUSTING TO 30 KTS ACROSS THE SOUTHERN CWA. LINEAR
CONVECTION EXPECTED TO DEVELOP NEXT FEW HOURS ALONG/OUT AHEAD OF
APPROACHING COLD FRONT. IN FACT...A VERY NARROW LINE OS SHOWERS CAN
BE SEEN FORMING ATTM ALONG THE ILL-IND BORDER AND THIS MAY INTENSIFY
AS IT MOVES EAST INTO AREA OF MOISTURE POOLING WITH LOW/MID 50 DEW
POINTS. ANY ORGANIZED CONVECTION WILL BRING THE THREAT OF DAMAGING
WINDS AS 60 KT LOW LEVEL JET WILL BE OVER THE GRR CWA NEXT SEVERAL
HOURS.

CUT BACK MAXES ACROSS THE NORTHERN CWA AS WAA WILL NOT BE A STRONG
OR AS LONG LIVED THERE AS FURTHER SOUTH GIVEN THE PATH OF THE SFC
LOW.

ZONE UPDATE OUT.

OSTUNO

.GRR...NONE.
Hazardous weather outlook, Mar 28, 11:52 AM EST, 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EST FRI MAR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON AND EVENING
AND BRING SOUTHWEST LOWER MICHIGAN A CHANCE OF SEVERE THUNDERSTORMS.
THE STORM PREDICTION CENTER HAS PLACED SOUTH CENTRAL AND SOUTHEAST
LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE STORMS...BUT ALL OF
SOUTHWEST LOWER MICHIGAN HAS THE POTENTIAL FOR STRONG TO SEVERE
STORMS. THE TIME OF THE GREATEST THREAT WILL BE BETWEEN NOON AND 6
PM. AGAIN...LOCATIONS ALONG AND SOUTH OF INTERSTATE 96 HAVE THE BEST
CHANCE AT SEVERE WEATHER TODAY.

STRONG AND DAMAGING WINDS WILL BE THE GREATEST THREAT FROM STORMS
TODAY...BUT HAIL TO THREE QUARTERS OF AN INCH AND HEAVY RAINFALL ARE
POSSIBLE AS WELL. WINDS IN EXCESS OF 65 MPH WILL BE A DISTINCT
POSSIBILITY WITH THE STRONGEST OF STORMS. STORM MOTION WILL BE TO
THE NORTHEAST AT 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 11:48 AM ESTSpecial Marine WarningGRR42 min
Mar 28, 11:48 AM ESTSpecial Marine WarningGRR42 min
Mar 28, 11:48 AM ESTSpecial Marine WarningGRR42 min
Mar 28, 11:48 AM ESTSpecial Marine WarningGRR42 min
Mar 28, 12:22 PM ESTSevere Thunderstorm WarningGRRMuskegon, Newaygo53 min
Mar 28, 4:18 PM ESTSevere Thunderstorm WarningGRRJackson27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.